Hail, Fulton
- When
- February 27, 1:05 PM EST to 1:06 PM EST
- Where
- Fulton County, 2.69 mi ESE of Bruce Lake
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.060, -86.330
Nickle to quarter size hail reported.
A surface low moving through the Midwest resulted in heavy rain with embedded thunderstorms in the morning along the warm front, followed by afternoon thunderstorms along a cold front. Thunderstorm wind damage was common, with estimated wind gusts of 55-65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A surface low moving through the Midwest resulted in heavy rain with embedded thunderstorms in the morning along the warm front, followed by afternoon thunderstorms along a cold front. Thunderstorm wind damage was common, with estimated wind gusts of 55-65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 27, 12:30 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 1230 PM EST Mon Feb 27 2023 .SYNOPSIS... Issued at 410 AM EST Mon Feb 27 2023 Widespread rain will develop this morning from west to east with a few embedded thunderstorms. Showers will remain likely this afternoon with isolated to scattered thunderstorms possible. A few of the storms may be severe late this morning into this afternoon across northern Indiana and northwest Ohio. It will become windy today, and the gusty winds will continue into tonight as cooler air moves into the area. Rainfall amounts around 1 inch are possible for many locations through early this evening that may lead to some ponding of water on roadways. && .SHORT TERM...(Today and Tonight) Issued at 410 AM EST Mon Feb 27 2023 Several potential hazards to monitor for the near term including severe weather potential, synoptic winds, and locally heavy rainfall. A vigorous upper level short wave across eastern Kansas/eastern Oklahoma will be the feature of interest for the local area later this morning into this afternoon. Very strong moisture transport is underway this morning from Arkansas into northwest Illinois. This axis of strong moisture transport will shift across northern Indiana and northwest Indiana toward daybreak, which should allow rain to fill in across the area from west to east. It still appears as though low level profiles could support just a very brief instance of light sleet/light freezing rain across south central Lower Michigan portion of forecast area, but still expecting quick transition over to rain after daybreak with no impacts from this mixed precip expected. 00Z RAOB from KILX/KDVN depicted an initially dry column of air that has resulted in slightly delayed arrival time of rain. KILX RAOB also depicted some already steep mid level lapse rates in place. Moistening of the mid levels has likely eroded these mid level lapse rates to some extent, but these respectable mid level lapse rates have contributed to some embedded thunder this morning as far north as northern Illinois. Thus, have expanded the isolated thunder mention northward across northwest Indiana and southwest Lower Michigan this morning. Rainfall with this initial warm/moist advection wing may total around one half inch to locally three quarters of an inch with some ponding of water on roadways possible as we progress through the mid-late morning hours. In terms of severe weather potential, from mid morning through early this afternoon, we will be monitoring a strongly forced linear band of showers and embedded thunderstorms that will be enhanced by a strong upper speed max/vorticity max rounding the base of the upstream trough. Inspection of hi-res near term forecast soundings downstream this feature suggests instability will remain elevated in nature. This leads to somewhat low confidence in severe potential from mid morning through around midday. However, increasing shear profiles and some veering of 0-3km shear vectors to west- southwest suggests perhaps some potential for slightly elevated mesovortices that could help mix down stronger flow aloft (~50-55 knots at 850 mb). Greatest severe risk at this time appears to be in the 16Z-21Z period today, but still a good deal of uncertainty with some of the mesoscale details. Occluding system across the area will limit northward progress of true warm sector, with triple point setting up across southern portions of the forecast area this afternoon. A pocket of cooler mid level air with the primary upper vort max and approach of occluded front may offer at least a narrow axis of sufficient surface/near surface instability (250-500 J/kg) to produce an organized severe threat across approximately southern half or southern third of the forecast area. Strong kinematic profiles still lead to isolated damaging wind gusts as primary hazard, with strong veering wind profiles supportive of some supercell characteristics if these instability magnitudes are realized. Greatest threat for isolated tornadoes would likely reside across southeast portion of the area where flow should be slightly more backed in advance of the triple point, and where low level helicities are maximized. Near sfc moisture and boundary layer evolution will be key today in the eventual magnitude of the severe weather threat. Near term guidance differs quite a bit on extent of low level mixing that influences not only instability magnitudes but also details in hodograph structure. Some concern as previous discussion mentioned that NAM/ARW may be a bit bullish with near sfc moisture due to weaker mixing, but GFS deterministic may be a bit too well-mixed. Much of southern half of the forecast area is now in SWODY1 slight risk for severe storms, with greatest potential likely setting up along and south of US 24 corridor where greatest instability is likely to reside. In terms of hydrology concerns, strong low level moisture transport today will allow highly anomalous 1.0-1.2 inch PWAT axis to overspread the area this morning, with fairly efficient rainfall accumulations for a time this morning in initial warm/moist advective wing. After expected more strongly forced band of showers/embedded thunder moves from west to east across the area mid morning through early this afternoon, expecting more of a convective nature to precip for remainder of the afternoon with lower confidence in basin average rainfall amounts. Have kept with previous forecast thinking of 0.75" of storm total rainfall across the south to 0.75-1.25" across the north, although good deal of variation in amounts is expected due to convective nature. If higher precip materializes than forecast, any instances of moderate river flooding should be isolated and limited to Maumee Basin where river levels are high and antecedent soil moisture is maximized. Areal flood concerns should be limited to more of nuisance minor flooding/ponding scenario today. In terms of winds, have generally kept sub-advisory wind gusts in the forecast today, although still concerned about a window late this morning through mid afternoon along and south of US 24 where some better mixing profiles would be possible that could support a brief period of synoptic gusts into the 40 to 45 mph range. This will again depend on extent of low level mixing in occluded quadrant of this system. Low level cold advection overspreading area this evening still looks to be sub-advisory level. Given the above, have opted to hold off on wind advisory headlines. Some linger showers across NE IN/NW Ohio this evening should diminish late evening, with windy/colder conditions and lows dropping back into the 30s tonight. && .LONG TERM...(Tuesday through Sunday) Issued at 410 AM EST Mon Feb 27 2023 The main weather story for the long term period will be the next vigorous system to affect the region late Thursday night into Friday evening which could bring impactful winter weather. Tuesday will still feature well above normal temperature conditions with extent of cold air limited in wake of Monday's system. Another progressive eastern Pacific wave will eject out of the northern Rockies Tuesday night into Wednesday bringing a shot of some decent advective forcing for Wednesday, and a chance of rain showers across the north. It will be mild Wednesday with highs likely reaching into lower 60s south of US 24. Attention then turns to the next vigorous upper level short wave which digs across Four Corners region Thursday afternoon before lifting east-northeast across the Lower or Mid MS Valley. While there is still a great deal of uncertainty in track of this system, there has been a notable northward trend with this system over the past several guidance cycles. Deep low pressure is expected to develop across the southern Plains with this system with an eventual occlusion that may provide a favorable storm track for impactful winter weather locally for late Thursday night into Friday. Details regarding this system will be resolved over the next few days in terms of storm track and snow/mixed precip potential. Depending on the track, a good deal of wind may also accompany this storm. It does appear this system will be progressive with trend back to dry conditions by Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1227 PM EST Mon Feb 27 2023 An upper level low pressure system continues to move through the area during the afternoon bringing times of showers and thunderstorms into the evening hours. As a result, continue to expect IFR flight conditions from times of lowered VISBY from moderate to heavy rain and lowered CIGs. Some moderation in flight conditions will be possible later this evening as the upper low begins to pull away and diurnal warming becomes realized, but cold air advection will be able to take over putting the area back into MVFR flight conditions through tonight. Low level moisture appears to taper off overnight so wouldn't be surprised if we scatter out Tuesday morning. Additionally, gusty winds between 25 and 30 kts will be possible this afternoon into tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Gale Warning until 4 AM EST Tuesday for LMZ043-046. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 1113 AM EST Mon Feb 27 2023 INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-281615- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry- 1113 AM EST Mon Feb 27 2023 /1013 AM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible into this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012-014-017-018-025>027-116-203-216-OHZ015-016-024-025-281615- Starke-Marshall-Whitley-Allen IN-Huntington-Wells-Adams- Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding- Putnam-Van Wert-Allen OH- 1113 AM EST Mon Feb 27 2023 /1013 AM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible into this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ013-015-020-022>024-032>034-281615- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Grant-Blackford-Jay- 1113 AM EST Mon Feb 27 2023 ...TORNADO WATCH 46 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Isolated to scattered severe storms capable of damaging wind gusts and isolated tornadoes are possible through late this afternoon. Outside of any severe storms...winds may gust up to 45 mph this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-281615- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1113 AM EST Mon Feb 27 2023 ...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. An isolated thunderstorm is possible through midday today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous conditions for small craft are possible again Thursday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Northern Indiana 1046 AM EST Mon Feb 27 2023 INZ012>015-017-018-020-022>027-032>034-116-203-216-OHZ015-016-024- 025-280000- Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding- Putnam-Van Wert-Allen OH- Including the cities of Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, Warsaw, Winona Lake, Silver Lake, Mentone, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1046 AM EST Mon Feb 27 2023 /946 AM CST Mon Feb 27 2023/ ...GUSTY WINDS TODAY... A weather system will continue to bring rain and gusty winds to the area today. Thunderstorms can also be expected going into this afternoon. In most areas, southerly winds of 15 to 25 mph with wind gusts between 30 and 40 mph are likely. Thunderstorms may produce gusts in excess of 45 mph. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result.
The Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickle to quarter size hail reported.
Spotter reports 1 to 3 inch diameter tree limbs down. Some rotted.
A few trees were downed. A home sustained some shingle and siding damage.
Pieces of metal roof were blown off a commercial building. Some roof pieces were lofted into nearby powerlines.
A tree was downed at West Jefferson and Homestead road.
A tree was downed.
Nickle size hail reported.
A few trees down and some roof damage to a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083213, 1083215, 1083217, 1083218, 1083219, 1083221, 1083214, 1083222.